MAUDE Adverse Event Report: STRYKER GMBH U-BLADE SET, TI GAMMA3® Ø10.5X85MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH U-BLADE SET, TI GAMMA3® Ø10.5X85MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3066-0085S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition is unknown.
 
Event or Problem Description
Aa reported: "my physician discovered with x rays that your hardware failed that was surgical implanted in my right leg on (b)(6) 2019.On (b)(6) 2020, a trauma surgeon removed the defective hardware from my leg at (b)(6) hospital in (b)(6).As a result, she has missed 8 months from work, and she will probably miss 2 more months for physical therapy.".
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.The device inspection was not possible as the product was not returned for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿the risk of post-operative complication (e.G.Failure of an implant) is higher if patients are obese.The following are the most frequent adverse effects involving the use of internal fracture fixation devices: delayed union or non-union of the fracture site.These devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.Conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.¿ formal medical opinion was sought from an experienced independent medical expert as below; ¿i cannot tell whether the surgeon treated well without a more detailed description and x-rays of the leg.A root cause cannot be identified without the information requested.As it already was a revision when the first nail was implanted additional surgical measurements would have been necessary in my opinion to ensure a stable construct.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.If device is returned or any further information is provided, the investigation report will be reassessed.
 
Event or Problem Description
 
Event or Problem Description
Aa reported: "my physician discovered with x rays that your hardware failed that was surgical implanted in my right leg on (b)(6) 2019.On 9/10/20, a trauma surgeon removed the defective hardware from my leg at barnes jewish hospital in st.Louis, mo.As a result, she has missed 8 months from work, and she will probably miss 2 more months for physical therapy.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since x-rays and medical reports were provided for evaluation and matches the alleged failure mode.The device inspection was not possible as the product was not returned for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿the risk of post-operative complication (e.G.Failure of an implant) is higher if patients are obese.The following are the most frequent adverse effects involving the use of internal fracture fixation devices: delayed union or non-union of the fracture site.These devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.Conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.¿ formal medical opinion was sought from an experienced independent medical expert as below; ¿the patient received a short nail for a per trochanteric/trochanteric fracture in 1999.In 2019 she presented with a periprosthetic fracture just below the implant in the right femoral diaphysis.The old nail (with the fracture patterns present it is unlikely, but still possible, that a dhs was used) was taken out and a long gamma nail was inserted.This nail broke due to instability occurring at the old intertrochanteric fracture site.The 1999 fracture seemed to have quite unfavorite pattern with a dislocation of a large fragment in the lateral view.This may have contributed to the unexpected refracture at the intertrochanteric location and consecutive breakage of the (too short!) lag screw.This nail breakage was treated with another revision surgery and the implantation of another nail.In the last x-ray follow ups the new nail/lag screw shows a slow cut out at the femoral head.After 20 years a complete consolidation of the trochanteric fracture could have been expected.A revision with a longer nail cannot be considered as a wrong indication, but when we look at the x-ray the proximal femur shows some irregularities.With the knowledge of the consecutive failure another year later it could be asked whether a ct-scan could have been appropriate (maybe it has been performed).After the revision, a cut out occurred.With two preceding implants it is not a surprise, that the anchorage of the lag screw is poor and that a cut out occurred.I would say that the first nail was an acceptable treatment choice, technically, the lag screw could have been chosen longer.For the cut out of the last implanted nail, this treatment choice was probably not good, and the failure was in my opinion foreseeable.The nail breakage occurred due to the very poor bone substance in that area and one can see by the x-ray, that the patient has a high bmi, which means putting pretty high loads on the implant.Together with the points mentioned in question 1 i would say, that the nail breakage is related to treatment related and patient related factors.¿ based on investigation, the root cause was primarily attributed to a patient factor related issue along with secondary user related.The medical opinion also states ¿the nail breakage occurred due to the very poor bone substance in that area and one can see by the x-ray, that the patient has a high bmi, which means putting pretty high loads on the implant.Together with the points mentioned in question 1 i would say, that the nail breakage is related to treatment related and patient related factors.¿ if device is returned or any further information is provided, the investigation report will be reassessed.
 
Additional Manufacturer Narrative
Please note correction to section b1, d3 and h6 (results and conclusion codes).This device is concomitant and did not contribute to the reported failure.Therefore, this complaint is closed without further investigation.If any additional information is provided indicating otherwise the record will be reopened and the investigation will be reworked.
 
Event or Problem Description
Aa reported: "my physician discovered with x rays that your hardware failed that was surgical implanted in my right leg on (b)(6) 2019.On (b)(6) 2020, a trauma surgeon removed the defective hardware from my leg at (b)(6).As a result, she has missed 8 months from work, and she will probably miss 2 more months for physical therapy.".

Brand Name
U-BLADE SET, TI GAMMA3® Ø10.5X85MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key10924992
Report Number0009610622-2020-00791
Device Sequence Number871267
Product Code HSB
UDI-Device Identifier04546540595973
UDI-Public04546540595973
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2023
Device Model Number3066-0085S
Device Catalogue Number30660085S
Device Lot NumberK0E5490
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/04/2020
Supplement Date Received by Manufacturer01/05/2021
07/12/2022
01/30/2024
Initial Report FDA Received Date12/01/2020
Supplement Report FDA Received Date01/29/2021
08/09/2022
02/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/03/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight75 KG